Alert archive / California / Red Flag Warnings in 2011

Red Flag Warning 4, NWS Sacramento, CA

December 4, 2011

NWS Sacramento, CA issued this red flag warning at Dec 4, 2011, 10:38 AM PST. It took effect at Dec 4, 2011, 10:00 PM PST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 4, 2011, 10:38 AM PST (18:38 UTC)
In effect from
Dec 4, 2011, 10:00 PM PST
Expired
Dec 5, 2011, 3:15 PM PST
In force
17 hr
Issued by
NWS Sacramento, CA

The text

As transmitted, in the capitals the NWS used until 2016.

350 
WWUS86 KSTO 041838
RFWSTO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
1038 AM PST SUN DEC 4 2011

.NORTH TO EAST WINDS ARE EXPECTED TO INCREASE AGAIN TONIGHT INTO
MONDAY AS THE SURFACE PRESSURE GRADIENT INCREASES AND ANOTHER LOW
DROPS INTO THE GREAT BASIN. THE STRONGEST WINDS ARE EXPECTED TO
BE OVER THE NORTHERN SIERRA NEVADA WITH CRITICAL FIRE WEATHER
CONDITIONS LIKELY THERE. WINDS OVER THE COASTAL MOUNTAINS APPEAR TO BE
TRENDING WEAKER THAN ON SATURDAY AS THIS SYSTEM IS FARTHER EAST SO
CONCERNS THERE MAY BE LESSENING.

DRY WEATHER CONDITIONS ARE EXPECTED TO CONTINUE THROUGH MONDAY
WITH UNUSUALLY LOW HUMIDITY LEVELS. FUELS ARE EXTREMELY DRY
FOR THIS TIME OF YEAR AND COUPLED WITH GUSTY WINDS IT IS LIKELY
FOR BRUSH FIRES TO GET INTO TREES.

CAZ221-269-051200-
/O.UPG.KSTO.FW.A.0003.111205T0600Z-111206T0600Z/
/O.NEW.KSTO.FW.W.0004.111205T0600Z-111206T0600Z/
STANISLAUS NF WEST OF THE SIERRA CREST-
NORTHERN SIERRA INCLUDING THE TAHOE AND ELDORADO NF/S WEST OF THE
SIERRA CREST-
1038 AM PST SUN DEC 4 2011

...RED FLAG WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM
PST MONDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES
221 AND 269...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 10 PM PST
MONDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA: IN CALIFORNIA...FIRE ZONE 221 STANISLAUS NF 
  WEST OF THE SIERRA CREST...FIRE ZONE 269 NORTHERN SIERRA 
  INCLUDING THE TAHOE AND ELDORADO NF/S WEST OF THE SIERRA 
  CREST. 

* WIND: EAST WINDS 20 TO 35 MPH WITH GUSTS UP TO 65 
  MPH OVER THE RIDGES AND EXPOSED AREAS AND NORTHEAST WINDS 
  15 TO 30 MPH WITH GUSTS UP TO 45 MPH ELSEWHERE.

* HUMIDITY: HUMIDITY RECOVERIES TONIGHT OF 20 TO 35 PERCENT AND 
  SINGLE DIGIT TO LOW TEENS DURING THE DAY MONDAY.

* IMPACTS: LOW HUMIDITIES ALONG WITH GUSTY WINDS WILL LIKELY BRING
  CRITICAL FIRE WEATHER CONDITIONS. POWER LINES AND BRANCHES MAY
  BLOW DOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY...WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.

&&

$$

CAZ263-264-279-051200-
/O.CON.KSTO.FW.A.0003.111205T0600Z-111206T0600Z/
SOUTHEAST EDGE SHASTA-TRINITY NF AND WESTERN PORTIONS OF TEHAMA-
GLENN UNIT-LAKE COUNTY PORTION OF LAKE-NAPA-SONOMA UNIT-
EASTERN MENDOCINO NF-
1038 AM PST SUN DEC 4 2011

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
MONDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES
263...264 AND 279...

* AFFECTED AREAS: IN CALIFORNIA...FIRE ZONE 263 SOUTHEAST EDGE 
  SHASTA-TRINITY NF AND WESTERN PORTIONS OF TEHAMA-GLENN UNIT...
   FIRE ZONE 264 LAKE COUNTY PORTION OF LAKE-NAPA-SONOMA UNIT...
   FIRE ZONE 279 EASTERN MENDOCINO NF. 

* WIND: NORTHEAST WINDS 15 TO 30 MPH WITH GUSTS UP TO 45 
  MPH OVER THE RIDGES AND EXPOSED AREAS AND NORTH TO EAST WINDS 
  10 TO 25 MPH WITH GUSTS UP TO 35 MPH ELSEWHERE.

* HUMIDITY: HUMIDITY RECOVERIES TONIGHT OF 20 TO 35 PERCENT AND
  SINGLE DIGIT TO LOW TEENS DURING THE DAY MONDAY.

* IMPACTS: LOW HUMIDITIES ALONG WITH GUSTY WINDS MAY BRING 
  CRITICAL FIRE WEATHER CONDITIONS. POWER LINES AND BRANCHES 
  MAY BLOW DOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$
EK

HTTP://WEATHER.GOV/SACRAMENTO
3 follow-up statements
906 
WWUS86 KSTO 050000
RFWSTO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
400 PM PST SUN DEC 4 2011

.NORTH TO EAST WINDS ARE EXPECTED TO INCREASE TONIGHT INTO MONDAY
AS THE SURFACE PRESSURE GRADIENT STRENGTHENS. THE STRONGEST WINDS ARE
EXPECTED TO BE OVER THE HIGHER NORTHERN SIERRA NEVADA WITH
CRITICAL FIRE WEATHER CONDITIONS. DRY WEATHER CONDITIONS ARE
EXPECTED WITH UNUSUALLY LOW HUMIDITY LEVELS. FUELS ARE EXTREMELY
DRY FOR THIS TIME OF YEAR AND COUPLED WITH GUSTY WINDS IT IS
LIKELY FOR BRUSH FIRES TO GET INTO TREES. WINDS WILL GRADUALLY
DECREASE MONDAY AFTERNOON AND EVENING.

CAZ263-264-279-050100-
/O.CAN.KSTO.FW.A.0003.111205T0600Z-111206T0600Z/
SOUTHEAST EDGE SHASTA-TRINITY NF AND WESTERN PORTIONS OF TEHAMA-
GLENN UNIT-LAKE COUNTY PORTION OF LAKE-NAPA-SONOMA UNIT-
EASTERN MENDOCINO NF-
400 PM PST SUN DEC 4 2011

...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS AND LOW
HUMIDITY FOR FIRE ZONES 263...264 AND 279...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS CANCELLED THE FIRE
WEATHER WATCH FOR FIRE ZONES 263...264 AND 279. 

BREEZY NORTHEAST WINDS ARE EXPECTED OVERNIGHT INTO MONDAY WITH
LOCAL GUSTS UP TO 40 TO 50 MPH OVER HIGHER RIDGES BUT THE
STRONGEST WINDS ARE EXPECTED TO REMAIN TO THE EAST IN THE NORTHERN
SIERRA NEVADA. LOCALLY POOR RELATIVE HUMIDITY LEVELS ARE POSSIBLE
OVERNIGHT INTO MONDAY AFTERNOON.

$$

CAZ221-269-051200-
/O.EXT.KSTO.FW.W.0004.111205T0600Z-111206T0300Z/
STANISLAUS NF WEST OF THE SIERRA CREST-
NORTHERN SIERRA INCLUDING THE TAHOE AND ELDORADO NF/S WEST OF THE
SIERRA CREST-
400 PM PST SUN DEC 4 2011

...RED FLAG WARNING NOW IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
PST MONDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES
221 AND 269...

THE RED FLAG WARNING IS NOW IN EFFECT FROM 10 PM THIS EVENING TO
7 PM PST MONDAY FOR FIRE ZONES 221 AND 269.

* AFFECTED AREA: FIRE ZONE 221 STANISLAUS NF WEST OF THE SIERRA
  CREST...FIRE ZONE 269 NORTHERN SIERRA INCLUDING THE TAHOE AND
  ELDORADO NF/S WEST OF THE SIERRA CREST.

* WIND: EAST WINDS 20 TO 35 MPH WITH GUSTS UP TO 65 MPH OVER 
  THE RIDGES AND EXPOSED AREAS AND NORTHEAST WINDS 15 TO 30 MPH 
  WITH GUSTS UP TO 45 MPH ELSEWHERE.

* HUMIDITY: HUMIDITY RECOVERIES TONIGHT OF 20 TO 35 PERCENT AND 
  SINGLE DIGIT TO LOW TEENS DURING THE DAY MONDAY.

* IMPACTS: LOW HUMIDITIES ALONG WITH GUSTY WINDS WILL LIKELY BRING
  CRITICAL FIRE WEATHER CONDITIONS. POWER LINES AND BRANCHES MAY
  BLOW DOWN. IT IS LIKELY FOR BRUSH FIRES TO SPREAD INTO TREES
  WITH THE GUSTY WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY...WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/SACRAMENTO
380 
WWUS86 KSTO 051828
RFWSTO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
1028 AM PST MON DEC 5 2011

CAZ221-269-060000-
/O.EXT.KSTO.FW.W.0004.000000T0000Z-111206T0000Z/
STANISLAUS NF WEST OF THE SIERRA CREST-
NORTHERN SIERRA INCLUDING THE TAHOE AND ELDORADO NF/S WEST OF THE
SIERRA CREST-
1028 AM PST MON DEC 5 2011

...RED FLAG WARNING NOW IN EFFECT UNTIL 4 PM PST THIS AFTERNOON
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 221 AND 269...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON. 

* AFFECTED AREA: IN CALIFORNIA...FIRE ZONE 221 STANISLAUS NF 
  WEST OF THE SIERRA CREST...FIRE ZONE 269 NORTHERN SIERRA 
  INCLUDING THE TAHOE AND ELDORADO NF/S WEST OF THE SIERRA 
  CREST. 

* WIND: EAST WINDS 20 TO 35 MPH WITH GUSTS UP TO 65 MPH OVER 
  THE RIDGES AND EXPOSED AREAS AND NORTHEAST WINDS 15 TO 30 MPH 
  WITH GUSTS UP TO 45 MPH ELSEWHERE.

* HUMIDITY: HUMIDITY IN THE SINGLE DIGITS TO TEENS TODAY.

* IMPACTS: LOW HUMIDITY ALONG WITH GUSTY WINDS WILL CONTINUE CRITICAL
  FIRE WEATHER CONDITIONS UNTIL 4 PM TODAY. POWER LINES AND
  BRANCHES MAY BLOW DOWN. IT IS LIKELY FOR BRUSH FIRES TO SPREAD
  INTO TREES WITH THE GUSTY WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY...WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.

&&

$$

SG

HTTP://WEATHER.GOV/SACRAMENTO
959 
WWUS86 KSTO 052315
RFWSTO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
315 PM PST MON DEC 5 2011

CAZ221-269-060015-
/O.CAN.KSTO.FW.W.0004.000000T0000Z-111206T0000Z/
STANISLAUS NF WEST OF THE SIERRA CREST-
NORTHERN SIERRA INCLUDING THE TAHOE AND ELDORADO NF/S WEST OF THE
SIERRA CREST-
315 PM PST MON DEC 5 2011

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 221 AND 269...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS CANCELLED THE RED
FLAG WARNING. 

WINDS HAVE DECREASED ACROSS THE AREA SO THE RED FLAG WARNING IS
CANCELLED. 

$$

SG

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this red flag warning went out at Dec 4, 9:59 AM PST, 39 minutes earlier.

Area forecast discussion, Dec 4, 9:59 AM PST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
959 AM PST SUN DEC 4 2011

.SHORT TERM DISCUSSION...

OUR NORTH TO NORTHEAST WIND PATTERN WILL RAMP UP AGAIN TONIGHT AND
MONDAY MORNING. CHILLY TEMPERATURES AND LIGHTER WIND WILL FOLLOW
THROUGH THE MIDDLE OF THE WEEK.

THERE IS A VERY STRONG UPPER RIDGE (+3 STANDARD DEVIATIONS ABOVE
NORMAL FOR 500MB HEIGHTS) OVER THE EASTERN PACIFIC AND A
CONSEQUENTLY STRONG POLAR JETSTREAM THAT IS DRIVING COLD CANADIAN
AIR INTO THE GREAT BASIN AND INTERMOUNTAIN WEST. ANOTHER SUCH SHOT
OF COLD AIR DIVES INTO NEVADA / UTAH TONIGHT. THE MODELS HAVE
STRUGGLED A BIT WITH HOW FAR WEST THE COLD AIR WILL BE...AND WHERE
THE JET WILL BE POSITIONED LATER TONIGHT. THIS IN TURN HAS A BIG
IMPACT ON HOW MUCH WIND WE GET HERE IN NORTHERN CALIFORNIA.

AFTER A CHILLY START TO THE MORNING (27 AT MATHER...28 AT
STOCKTON...31 AT BEALE AFB AND 35 DOWNTOWN SAC) TEMPERATURES WILL
WARM BACK INTO THE MID 50S TODAY. THERE WON'T BE MUCH WIND TODAY
SO A VERY NICE DAY IS ON TAP ACROSS THE REGION. USING A COMPROMISE
OF THE GFS/NAM/EC REGARDING THE PLACEMENT OF THE SHORT WAVE
TONIGHT...THE UPPER JET STILL LOOKS TO HAVE MORE IMPACT ON THE
SIERRA AND LESS ON THE INTERIOR COASTAL MOUNTAINS OF LAKE COUNTY
AND THE MENDOCINO NF THAN THE LAST SYSTEM. THE 110KT JET WILL BE
AIMED SOMEWHERE SOUTH OF THE HIGHWAY 50 / 395 CROSSING TONIGHT.

THE NAM-12 HAS 50KTS OF WIND AT 850 MB ALONG THE WEST SLOPE OF THE
SIERRA TONIGHT AND A TIGHT PRESSURE GRADIENT WILL ALSO BE IN
PLACE. WE SHOULD SEE SOME GUSTS OVER 60 MPH ALONG THE WEST SLOPES
TONIGHT / EARLY MONDAY. THIS WILL COMBINE WITH HUMIDITY UNDER 10
PERCENT TO CREATE CRITICAL FIRE WEATHER CONDITIONS. WHILE GRASSES
ARE GREEN...LARGER BRUSH AND TIMBER IS QUITE DRY AND ANY FIRES
THAT GET INTO THE TREES COULD SPREAD RAPIDLY IN THE STRONG WIND.

WE WILL ISSUE THE RED FLAG WARNING FOR THIS AREA...BUT NOT FOR THE
MENDOCINO / SOUTHERN LAKE COUNTY MOUNTAINS BECAUSE OF THE
PLACEMENT OF THE JET. THESE AREAS WILL BE BREEZY AS WELL BUT NOT
AS WINDY AS YESTERDAY. WE'LL PROBABLY ISSUE A WIND ADVISORY FOR
THESE LOCATIONS.

THE VALLEYS WILL BE TRICKY TO FORECAST FOR. A COLD 1046MB SURFACE HIGH
SETTLES INTO IDAHO AND STRONG MID LEVEL FORCING WILL PROBABLY LEAD
TO THE DEVELOPMENT OF A BARRIER JET (GUSTY NORTH WINDS ABOUT 1000
FEET OFF THE GROUND) ALONG THE WEST SIDE OF THE VALLEY. OUR LOCAL
WRF SHOWS WINDS INCREASING TO 15 TO 25 MPH WITH GUSTS OVER 35 AT
PLACES LIKE VACAVILLE...FAIRFIELD AND DAVIS. REDDING AND RED BLUFF
MAY ALSO GET BREEZY. BUT EAST OF THIS CORE OF WIND...INVERSIONS
WILL DEVELOP AND IT WILL BE QUITE CHILLY OVERNIGHT. PLACES LIKE
FOLSOM...ELK GROVE...MATHER...RANCHO MURIETTA...LODI AND STOCKTON
/ MODESTO COULD DROP INTO THE UPPER 20S WITH AREAS OF FROST. THIS
WILL MAKE IT CHALLENGING TO ISSUE ANY SORT OF WIND ADVISORY GIVEN
THE CONTRAST OF CONDITIONS THROUGHOUT THE FORECAST ZONES. WE WILL
PROBABLY NEED TO LIMIT ANY WIND ADVISORIES TO THE DELTA. WILL FURTHER
EVALUATE THIS FOR THE AFTERNOON PACKAGE.

MONDAY WILL START WINDY IN THE MOUNTAINS AND ALONG THE WEST SIDE
OF THE VALLEY...AND CHILLY WITH PATCHY FROST ALONG THE EASTERN
VALLEYS. WINDS DECREASE BY AFTERNOON WITH HIGHS IN THE LOWER TO
MID 50S. MONDAY NIGHT HAS A BETTER CHANCE OF MORE WIDE SPREAD
FROST WITH LESS WIND REGION-WIDE. TEMPERATURES ON TUESDAY WILL
PROBABLY ONLY MAKE IT INTO THE MID 40S...WITH ANOTHER CHILLY NIGHT IS
ON TAP TUESDAY NIGHT. SG

.EXTENDED DISCUSSION (THURSDAY THROUGH SUNDAY)

NO SIGNIFICANT CHANGES TO EXTENDED FORECAST. HIGH AMPLITUDE
RIDGING CONTINUES WEDNESDAY NIGHT THEN WEAKENS ON THURSDAY WHEN
MODELS INDICATE A WEAK LOW SLIDING DOWN INTO CALIFORNIA. NOT MUCH
MOISTURE ASSOCIATED WITH THIS WEAK 'INSIDE SLIDER' SO HAVE KEPT
THE FORECAST DRY WITH SEASONAL TEMPERATURES. WINDS SHOULD BE
FAIRLY LIGHT THROUGH THE PERIOD EXCEPT FOR BREEZY DOWNSLOPE FLOW
ALONG THE WESTERN SIERRA OVERNIGHT/EARLY MORNING.  JBB

&&

.AVIATION...

VFR CONDITIONS WITH NORTH SURFACE WINDS UP TO 10 KTS EXPECTED
TODAY. A 110 KT NE TO SW ORIENTED JETSTREAM WILL MOVE FROM NEVADA
INTO THE SIERRA TONIGHT. GUSTY N SURFACE WINDS DEVELOP ALONG THE
WEST SIDE OF THE SACRAMENTO VALLEY AFTER MIDNIGHT 36015G35KT.
WINDS WILL BE STRONGEST 1000 TO 2000 FEET AGL. THESE WINDS COULD
MIX DOWN TO KRDD...KSMF AND KSAC TONIGHT. LLWS IS POSSIBLE AT ALL
TERMINAL SITES OVERNIGHT. GUSTY WINDS WILL CONTINUE UNTIL 1200 LST
THEN DECREASE TOWARD AFTERNOON. IN THE SIERRA NE GUSTS OVER 55KTS
WILL CREATE STRONG TURBULENCE W OF THE CREST TONIGHT AND MONDAY. SG

&&

.STO WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 10 PM THIS EVENING TO 10 PM PST MONDAY
WEST SLOPE NORTHERN SIERRA NEVADA.

FIRE WEATHER WATCH FROM THIS EVENING THROUGH MONDAY EVENING
CLEAR LAKE/SOUTHERN LAKE COUNTY...MOUNTAINS SOUTHWESTERN SHASTA
COUNTY TO NORTHERN LAKE COUNTY.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 2:45 PM PSTWind AdvisorySTO21 hr

Nearby

Red Flag Warnings in California, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.